Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 225, NWS Birmingham, AL

May 31, 2001Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2001, 2:19 PM CDT for Pickens County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2001, 2:19 PM CDT (19:19 UTC)
Expired
May 31, 2001, 3:00 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Pickens County, AL

What was reported inside it

TimeReportWhereRemark
May 31, 2:50 PM CDTThunderstorm Wind 50 EEthelsville, ALSeveral power lines were blown down along CR 75 near Ethelsville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-242 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 311919
SVRBHM
ALC107-312000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
219 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN ALABAMA

* UNTIL 300 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ALICEVILLE...MOVING NORTHEAST
  AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GORDO AND
CARROLLTON.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE
OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:30 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 31, 10:30 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1030 AM CDT THU MAY 31 2001

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS NORTHERN ALABAMA...WITH
MORE THUNDERSTORMS BACK OVER NORTHWEST MISSISSIPPI PROGGED TO MOVE
ACROSS FORECAST AREA THIS EVENING.  WITH CLOUDS...THUNDERSTORMS
ACROSS MUCH OF NORTHERN FORECAST AREA...TEMPERATURES ARE CURRENTLY
IN THE MID 60S TO MID 70S. HIGHS WILL STRUGGLE TO REACH UPPER 70S
AND LOWER 80S...ESPECIALLY OVER NORTH AND WESTERN ALABAMA. WILL
LOWER TEMPS ACROSS CENTRAL/NORTH ALABAMA A CATEGORY.

.BHM...NONE.

In the hours before

Special weather statement, May 31, 1:30 PM CDT, 49 minutes before
ALZ001>038-040>050-312100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU MAY 31 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION.
A MOIST AND UNSTABLE AIRMASS IS ALREADY IN PLACE OVER THE STATE...
AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGHOUT THE AFTERNOON AND INTO THE LATE EVENING.  THE STORMS WILL
PRODUCE PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTNING. THE ENTIRE
AREA REMAINS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND EVENING.  THE MAIN THREAT FROM ANY STORMS THAT DEVELOP
SHOULD BE LARGE HAIL AND DAMAGING WINDS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:09 AM CDTSevere Thunderstorm WarningBMXLamar51 min
May 31, 3:13 PM CDTSevere Thunderstorm WarningBMXTuscaloosa47 min
May 31, 3:59 PM CDTSevere Thunderstorm WarningBMXTuscaloosa46 min
May 31, 4:03 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker42 min
May 31, 4:39 PM CDTSevere Thunderstorm WarningBMXDallas36 min
May 31, 4:45 PM CDTSevere Thunderstorm WarningBMXJefferson30 min
May 31, 5:52 PM CDTSevere Thunderstorm WarningBMXSt. Clair38 min
May 31, 6:04 PM CDTSevere Thunderstorm WarningBMXTalladega41 min
May 31, 6:17 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph43 min
May 31, 6:27 PM CDTSevere Thunderstorm WarningBMXCalhoun48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.